It’s Official: Avoid Steroid Shots for Knee Arthritis!

steroid shots for knee arthritis

Medicine changes slowly. It takes many years of research showing that a medication or surgery doesn’t work or is harming patients before most physicians who are used to the drug or procedure will drop it. However, there is a point in time that it becomes clear based on the evidence that it’s time to abandon ship. That moment just arrived for steroid injections to treat knee arthritis pain.

While it seems like I may be hammering on steroids this week, I can’t ignore study after study showing a multitude of reasons to stop, or never start, using them. Earlier this week I explained why even the short-term use of oral steroids is bad news; today it’s steroid injections again hitting my research radar, and they’re hitting it hard. I’ve known, for many years, about the negative effects of steroid shots on cartilage. However, sometimes patients’ desires for pain relief and insurance coverage outweigh their concerns for the risks. However, even more concerning, is the myriad of doctors who still don’t know that steroids can hurt joints.

New research published this week sought to figure out if steroid shots for knee arthritis were really helping the pain and if the side effects could be measured on imaging. Before I get into the new study, let’s first review some prior studies I’ve covered on the side effects of steroid injections.

The Side Effects of Steroid Injections: A Review

There are numerous side effects of steroid injections, but despite this, many patients get them following the advice of their physicians because they seem to make them feel better for a little while. Despite how commonly these shots are given, the research has been mounting that these injections damage tissue and potentially the body. Let me explain.

I’ve pleaded my case to physicians many times to stop injecting patients with high-dose steroids. Why? Both my observations and the research. For example, I’ve seen patients come into my practice whose arthritis I believe has accelerated due to steroid shots that were given months before. In 2013 I suggested that most patients really shouldn’t get steroids injected into their arthritic joints due to their deadly effect on cartilage.

It’s not just joints like the knee, doctors are also injecting steroids into tendons. One notable side effect is that steroids deplete stem cells, weakening the tendon. This fits with research that shows that in real patients with tendinitis, patients injected with steroids feel good for a while, but then the pain comes back worse than before.

Research has continued to support the negative effects of steroids on stem cells, showing that mesenchymal stem cells, which are the most common used to treat orthopedic issues, were wiped out by steroids. The interesting connection between that research and today’s feature study is that with the steroid triamcinolone (the one used in the new study below), just a small dose compared to what is usually injected wiped out all of the stem cells.

Another issue with steroids is how they impact the whole body. For example, one study showed a dramatic increase in bone loss in older women for each steroid injection. We’ve also seen studies that show disruptions in blood-sugar control, infections leading to hip replacement failure, and the list goes on. For example, another study also found adrenal insufficiency in subjects who had steroids injected into both knees.The negative side effects research has been so concerning that we began substituting platelet lysate for high-dose epidural steroid injections many years ago, with much better results.

New Research Shows Steroid Shots for Knee Arthritis Cause Cartilage Loss and Don’t Help Pain Better Than Placebo

The purpose of the new study was to compare the effects of the steroid triamcinolone to a placebo (in this case saline) on both knee cartilage and knee pain. The study was double-blind, meaning both the subjects and those administering it did not know if the subjects were in the steroid group or the placebo group, and injections were administered every 12 weeks for a period of two years.

The result? The steroid shot subjects experienced a progression of significant cartilage loss over the two years (double that of the placebo subjects), and the effect on their knee pain was not significantly different from that in the subjects in the placebo (the saline injection) group. Neither group achieved anywhere close to the minimal amount of pain improvement to be considered clinically significant. Research authors concluded that the use of steroid shots in the knee could not be supported as an effective treatment for knee arthritis.

The upshot? Patients typically undergo steroid shots for knee arthritis in the hopes of relieving their pain, but, unfortunately, the progressive side effect is further knee-cartilage loss. This leads to more pain and, hence, more steroid injections to temporarily relieve the pain until the next steroid injection. It’s a vicious cycle that this newest study shows is never-ending since the very drug doctors are injecting into the knee for pain relief (the steroid) is furthering the patient’s arthritis (the cartilage loss). So when will this silly practice end? At what point is the physician liable for malpractice because he or she ignored high-level research and injected a steroid into a knee, facilitating the destruction of the joint?

FILED UNDER:

Read 4 Comments
  1. This is exactly what happened to me. I had perfectly healthy 18 year old cartilage in my 50s. I went to my orthopedic doctor for a patellar tracking problem in both knees that could be corrected with simple exercise. But in the meantime my doctor gave me many cortisone injections. 2 years later I was bone on bone. I was and am still absolutely horrified as I have no knee damage history. I became a cripple overnight. I pursued legal action against the drug company who makes the cortisone but it couldn’t be proven unfortunately. Regenexx has helped tremendously to get my life back! I am back to hiking 3 days a week. Thank you Regenexx. You are a God send!!

Leave a Reply

Your email address will not be published. Required fields are marked *

More Questions? Search the Knowledge Base.

Share This